Alert archive / Washington / High Surf Advisories in 2016
High Surf Advisory 7, NWS Seattle, WA
NWS Seattle, WA issued this high surf advisory at Dec 19, 2016, 2:50 PM PST. It took effect at Dec 20, 2016, 10:00 AM PST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2016, 2:50 PM PST (22:50 UTC)
- In effect from
- Dec 20, 2016, 10:00 AM PST
- Expired
- Dec 21, 2016, 3:00 AM PST
- In force
- 17 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
420 WHUS46 KSEW 192250 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 250 PM PST MON DEC 19 2016 WAZ516-517-201230- /O.NEW.KSEW.SU.Y.0007.161220T1800Z-161221T0600Z/ NORTH COAST-CENTRAL COAST- 250 PM PST MON DEC 19 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY. * WAVES AND/OR SURF...WAVES OF 21 TO 24 FT ARE LIKELY TO REACH THE COAST. THE HIGHEST WAVES WILL BE ON THE NORTH COAST. * SOME AFFECTED LOCATIONS...LA PUSH...OCEAN SHORES...WESTPORT. * TIMING...WAVES WILL REACH THE COAST TUESDAY AFTERNOON AND CONTINUE INTO THE EVENING...THEN DIMINISH CONSIDERABLY TUESDAY NIGHT. * IMPACTS...WAVES THIS SIZE CAN RUN FAR UP BEACHES...DAMAGE UNPROTECTED STRUCTURES...AND OCCASIONALLY WASH OVER LEVEES AND PUT WATER INTO STREETS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
6 follow-up statements
575 WHUS46 KSEW 200428 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 828 PM PST MON DEC 19 2016 WAZ516-517-201230- /O.CON.KSEW.SU.Y.0007.161220T1800Z-161221T0600Z/ NORTH COAST-CENTRAL COAST- 828 PM PST MON DEC 19 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY... * WAVES AND/OR SURF...WAVES OF 21 TO 24 FT ARE LIKELY TO REACH THE COAST. THE HIGHEST WAVES WILL BE ON THE NORTH COAST. * SOME AFFECTED LOCATIONS...LA PUSH...OCEAN SHORES...WESTPORT. * TIMING...WAVES WILL REACH THE COAST TUESDAY AFTERNOON AND CONTINUE INTO THE EVENING...THEN DIMINISH CONSIDERABLY TUESDAY NIGHT. * IMPACTS...WAVES THIS SIZE CAN RUN FAR UP BEACHES...DAMAGE UNPROTECTED STRUCTURES...AND OCCASIONALLY WASH OVER LEVEES AND PUT WATER INTO STREETS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
396 WHUS46 KSEW 201058 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 258 AM PST TUE DEC 20 2016 WAZ516-517-201900- /O.CON.KSEW.SU.Y.0007.161220T1800Z-161221T0600Z/ NORTH COAST-CENTRAL COAST- 258 AM PST TUE DEC 20 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... * WAVES AND/OR SURF...WAVES OF 19 TO 22 FT ARE LIKELY TO REACH THE COAST STARTING LATE THIS MORNING. THE HIGHEST WAVES WILL BE ON THE NORTH COAST. * SOME AFFECTED LOCATIONS...LA PUSH...OCEAN SHORES...WESTPORT. * TIMING...WAVES WILL REACH THE COAST LATE THIS MORNING AND CONTINUE INTO THE EVENING. WAVES WILL DIMINISH CONSIDERABLY LATER THIS EVENING. * IMPACTS...WAVES THIS SIZE CAN RUN FAR UP BEACHES...DAMAGE UNPROTECTED STRUCTURES...AND OCCASIONALLY WASH OVER LEVEES AND PUT WATER INTO STREETS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
375 WHUS46 KSEW 201702 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 902 AM PST TUE DEC 20 2016 WAZ001-503-506-507-509>511-558-559-201900- /O.NEW.KSEW.CF.Y.0016.161220T1702Z-161220T1900Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- EVERETT AND VICINITY-TACOMA AREA-ADMIRALTY INLET AREA- HOOD CANAL AREA-SEATTLE AND VICINITY-BREMERTON AND VICINITY- 902 AM PST TUE DEC 20 2016 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A COASTAL FLOOD ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PST THIS MORNING. * COASTAL FLOODING...TIDES AROUND PUGET SOUND WILL APPROACH THEIR HIGH ASTRONOMICAL TIDE (HAT) VALUE AROUND THE TIME OF HIGH TIDE THIS MORNING. MINOR TIDAL OVERFLOW COULD RESULT. * SOME AFFECTED LOCATIONS...PORT TOWNSEND AND THE WEST COAST OF WHIDBEY ISLAND WILL PROBABLY HAVE THE HIGHEST TIDAL ANOMALIES. HOWEVER ALL AREAS AROUND PUGET SOUND WILL APPROACH THEIR HAT VALUES. * TIMING...HIGH TIDES ARE BETWEEN 9 AM AND 11 AM THIS MORNING. * TIDE INFO...TIDAL ANOMALIES ARE AROUND ONE FOOT. THIS COULD CAUSE MINOR TIDAL OVERFLOW. * IMPACTS...LOW LYING AREAS NEXT TO THE WATER COULD HAVE A FEW INCHES OF WATER FOR A FEW HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && $$ WAZ516-517-210115- /O.CON.KSEW.SU.Y.0007.161220T1800Z-161221T0600Z/ NORTH COAST-CENTRAL COAST- 902 AM PST TUE DEC 20 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WAVES AND/OR SURF...WAVES OF 19 TO 22 FT ARE LIKELY TO REACH THE COAST STARTING LATE THIS MORNING. THE HIGHEST WAVES WILL BE ON THE NORTH COAST. * SOME AFFECTED LOCATIONS...LA PUSH...OCEAN SHORES...WESTPORT. * TIMING...WAVES WILL REACH THE COAST LATE THIS MORNING AND CONTINUE INTO THE EVENING. WAVES WILL DIMINISH CONSIDERABLY LATER THIS EVENING. * IMPACTS...WAVES THIS SIZE CAN RUN FAR UP BEACHES...DAMAGE UNPROTECTED STRUCTURES...AND OCCASIONALLY WASH OVER LEVEES AND PUT WATER INTO STREETS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
038 WHUS46 KSEW 202320 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 320 PM PST TUE DEC 20 2016 WAZ516-517-210600- /O.CON.KSEW.SU.Y.0007.000000T0000Z-161221T0600Z/ NORTH COAST-CENTRAL COAST- 320 PM PST TUE DEC 20 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WAVES AND/OR SURF...WAVES OF 19 TO 22 FT WILL CONTINUE TO REACH THE COAST THIS EVENING. THE HIGHEST WAVES WILL BE ON THE NORTH COAST. * SOME AFFECTED LOCATIONS...LA PUSH...OCEAN SHORES...WESTPORT. * TIMING...WAVES WILL CONTINUE INTO THE EVENING. WAVES WILL DIMINISH CONSIDERABLY LATER THIS EVENING. * IMPACTS...WAVES THIS SIZE CAN RUN FAR UP BEACHES...DAMAGE UNPROTECTED STRUCTURES...AND OCCASIONALLY WASH OVER LEVEES AND PUT WATER INTO STREETS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
693 WHUS46 KSEW 210433 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 833 PM PST TUE DEC 20 2016 WAZ516-517-211100- /O.EXT.KSEW.SU.Y.0007.000000T0000Z-161221T1100Z/ NORTH COAST-CENTRAL COAST- 833 PM PST TUE DEC 20 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 3 AM PST WEDNESDAY... * WAVES AND/OR SURF...WAVES OF 19 TO 23 FT WILL SLOWLY SUBSIDE OVERNIGHT. * SOME AFFECTED LOCATIONS...LA PUSH...OCEAN SHORES...WESTPORT. * TIMING...WAVES WILL SLOWLY SUBSIDE OVERNIGHT. * IMPACTS...WAVES THIS SIZE CAN RUN FAR UP BEACHES...DAMAGE UNPROTECTED STRUCTURES...AND OCCASIONALLY WASH OVER LEVEES AND PUT WATER INTO STREETS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
115 WHUS46 KSEW 211051 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 251 AM PST WED DEC 21 2016 WAZ516-517-211200- /O.EXP.KSEW.SU.Y.0007.000000T0000Z-161221T1100Z/ NORTH COAST-CENTRAL COAST- 251 AM PST WED DEC 21 2016 ...HIGH SURF ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS MORNING... WAVES ON THE WASHINGTON COAST HAVE SUBSIDED TO BELOW 20 FEET.. $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Dec 19, 9:45 AM PST, 5 hours 5 minutes earlier.
Area forecast discussion, Dec 19, 9:45 AM PST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
945 AM PST Mon Dec 19 2016
.SYNOPSIS...Winds will ease today with only isolated showers as a
cold front departs the area. Another strong frontal system will
bring wind and rain to Western Washington tonight and Tuesday. A
weak upper level ridge will bring a dry day on Wednesday. Rain will
return Thursday with another frontal system, followed by post-
frontal showers on Friday. A strong upper level ridge will move over
the area this weekend.
&&
.SHORT TERM...Today will be mostly a dry day over W WA behind the
strong front that moved across the area early this morning. The
coastal RADAR shows hardly any echoes offshore so the isolated
showers in the forecast look good. Pressure gradients have begun
weakening rapidly so winds should drop off quickly this morning.
However, orographic effects along the Cascades caused by moderate
post-frontal west flow aloft will produce moderate snow over the
Cascades through this evening from about Stevens Pass southward. A
winter weather advisory remains in effect.
The next strong frontal system is following right behind this
mornings departing system. IR imagery shows the front approaching
140W this morning. Models seem to have a fair handle on the
structure and timing of this system. The warm front will begin
spreading light rain inland over the area by around 03Z/7 PM this
evening. The cold front will cross the N coast around midnight then
reach the Puget Sound region around 12Z/4 AM, exiting W WA around
15Z/7 AM. The most significant impact from the system should be
wind, primarily from the strong westerly flow behind the cold front.
The GFS and NAM both show 925 MB winds mainly 40-45 KT with some
local 50 KT winds. The NAM bufr soundings show the boundary layer
becoming dry adiabatic right behind the front which should allow
winds up to 925 MB to mix down to the surface as gusts. This should
produce peak wind gusts up to 50-55 MPH late tonight and early
Tuesday morning which is really close to the 58 MPH threshold for
high winds. A high wind watch for most of W WA will be issued later
this morning to address this.
The frontal system will bring 1-2 inches of water equivalent
precipitation to the Cascades tonight and then on Tuesday as the
orographic effects from the strong post=frontal low level west winds
kick in. Snow levels will rise to 4000 to 5500 feet ahead of the
warm front then drop back to 2000-2500 feet behind the cold front.
There should be enough snowfall to merit another winter weather
advisory.
Over the lowlands on Tuesday the upper level trough crossing the
area will maintain scattered showers.
A flat upper level ridge will move over the region on Wednesday for
a solo dry day. There could even be some filtered sunshine in the
afternoon after low clouds clear out. Kam
.LONG TERM...previous discussion from the 421 AM AFD. Confidence in
the details during this period was low due to differences in the
medium range solutions. It did appear that the models agreed that it
will become cold enough the end of this week for the possibility of
lowland snow. However, the models disagreed as to whether there will
be any precipitation or not.
For now, kept PoPs below climatology for the latter part of the
period. Temperatures are anticipated to fall below normal again at
the end of the period. Note: Climatologically, the probability of
Seattle seeing a white Christmas is five percent.
&&
.AVIATION...Moist westerly flow aloft will continue today and
tonight. A front is exiting the area to the southeast this morning.
Strong southerly winds will ease this afternoon. A front will move
into the area from the west tonight, and southerly winds will
increase again. Rain will change to scattered showers today, then
diminish. Rain will redevelop overnight.
Ceilings are generally MVFR over the interior terminals but there is
some clearing from the northwest occurring. There is a decent chance
most places will get to VFR this afternoon or evening before the
next system tonight brings ceilings back down to MVFR in rain.
KSEA...Rain is likely to end by 20Z, and the current MVFR ceilings
may improve after that. Southerly wind 15g20KT will decrease in the
afternoon, then increase late tonight. CHB
&&
.MARINE...Southerly gales have ended and winds are generally in the
small craft advisory range. Onshore flow in the strait reached gale
force and a gale warning remains in effect there until 1 PM. Winds
will otherwise diminish by midday as there is a lull between this
morning's front and the next system upstream.
A deep low will move east across south central British Columbia on
Tuesday. Strong pressure gradients will develop over the area, with
gale force winds possible over most of the waters on Tuesday. The
gale watches for the coast and west entrance have been converted to
gale warnings, while gale watches continue over the inland waters.
Wave models continue to show seas building to 22 to 27 feet to the
south of the low moving onshore to the north, and moving onto the
coast Tuesday and Tuesday night. A weaker front will move across the
waters Wednesday night or early Thursday. CHB
&&
.HYDROLOGY...
River flooding is not expected the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisories are in effect for the Cascades.
Wind Advisory in effect until 10 AM this morning for the
coast and parts of the interior.
PZ...Small craft advisory for rough Grays Harbor bar.
Gale warning central and east strait until 1 PM.
Gale warning coast and west entrance tonight and Tuesday.
Small craft advisory all other waters.
&&
www.weather.gov/seattle
An illustrated version of this forecast discussion can be seen at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 8:50 PM PST | Small Craft Advisory for Rough Bar | SEW | 4 days | |
| Dec 18, 8:50 PM PST | Small Craft Advisory | SEW | 12 hr | |
| Dec 19, 1:29 AM PST | Coastal Flood Advisory | SEW | San Juan | 8 hr |
| Dec 19, 2:49 AM PST | Gale Watch | SEW | 12 hr | |
| Dec 19, 8:46 AM PST | Gale Warning | SEW | 36 hr | |
| Dec 19, 8:46 AM PST | Small Craft Advisory | SEW | 6 hr | |
| Dec 19, 10:15 AM PST | High Wind Watch | SEW | San Juan | 5 hr |
| Dec 19, 2:45 PM PST | Small Craft Advisory | SEW | 13 hr | |
| Dec 19, 3:16 PM PST | High Wind Warning | SEW | San Juan | 19 hr |
| Dec 19, 3:16 PM PST | Wind Advisory | SEW | 19 hr | |
| Dec 19, 3:16 PM PST | Winter Weather Advisory | SEW | 23 hr |
Nearby
High Surf Advisories in Washington, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.